Welcome to our community. Please fill in the following template as a way of introducing yourself, and helping others to understand your background and situation.
Hi, I’m Crossroads
Where are you from (country)?
How did you find this forum (Google search – if so, what search terms? Via link from a forum or website – if so, what page? Other?)
Found it a long time ago but never posted til now
What is your current age, height, weight?
46, 5ft9, 210
What specific drug did you use (finasteride, dutasteride, saw palmetto, isotretinoin/Accutane, fluoxetine, sertraline, citalopram, leuprorelin, etc…)?
mefloquine/Lariam, Accutane, Propecia, SNRI/Effexor, other SNRIs, isotretinoin again(!)
What dose did you take (eg. 1 mg/day, 1 mg every other day etc.)?
I took so many of the above medications I cannot remember. Propecia I took 1 mg per day for almost a year.
What condition was being treated with the drug?
I was given Propecia after experiencing hairloss, but I found out later that this type of hairloss (TE) was CAUSED by the Accutane I took before Propecia!
For how long did you take the drug (weeks/months/years)?
Propecia I took about 9 months, Accutane I took each time about 6 months, Lariam I took about 3 months, Effexor I took over a year
How old were you, and WHEN (date) did you start the drug?
I took Lariam at age 23 (1996), Accutane in 1997, Propecia in 1998
How old were you when you quit, and WHEN (date) did you quit?
How did you quit (cold turkey or taper off)?
Cold turkey for each of the meds, I think
How long into your usage did you notice the onset of side effects?
Because I took multiple damaging drugs, and all within a few months or year of each other, I cannot remember, but I do remember a crash where I had ED and fell asleep during a sexual encounter!
What side effects did you experience that have yet to resolve since discontinuation?
The worst is cognitive impairment, which got worse over time after I took isotretinoin for the second time, to the point where I am disabled and cannot work. Bad memory and attention.
I continue to have varying degrees of low libido, ED, easy weight (fat) gain, difficulty gaining muscle, penile less sensitivity, easily fatigued.
Check the boxes that apply. You can save your post first, then interactively check/uncheck the boxes by clicking on them. If your symptoms change, please update your list.
Loss of Libido / Sex Drive
Loss of Morning Erections
Loss of Spontaneous Erections
Loss of Nocturnal Erections
Inability or Difficulty to Ejaculate / Orgasm
Reduced Sperm Count / Motility
Emotional Blunting / Emotionally Flat
Difficulty Focusing / Concentrating
Memory Loss / Forgetfulness
Stumbling over Words / Losing Train of Thought
Slurring of Speech
Lack of Motivation / Feeling Passive / Complacency
Extreme Anxiety / Panic Attacks
Severe Depression / Melancholy
Penile Tissue Changes (narrowing, shrinkage, wrinkled)
Penis curvature / rotation on axis
Testicular Shrinkage / Loss of Fullness
Genital numbness / sensitivity decrease
Gynecomastia (male breasts)
Dry / Dark Circles under eyes
Persistent Fatigue / Exhaustion
Stomach Pains / Digestion Problems
Constipation / “Poo Pellets”
Vision - Acuity Decrease / Blurriness
Tinnitus (ringing or high pitched sound in ears)
Increased hair loss
Lowered body temperature
Other (please explain)
What (if any) treatments have you undertaken to recover from your side effects since discontinuation of the drug?
Supplemental testosterone gel, lotion, injections (various % strength and various dosages)
Aromatase inhibitor pills (various dosages) like Arimidex and Aromasin
Clomid (different dosages and frequency)
Levitra, Viagra, Cialis (both daily or as needed)
Antidepressants (SSRIs, SNRI, buproprion) - many of these made symptoms worse!!!
Antianxiety meds (buspirone, benzodiazepines)
If you have pre or post-drug blood tests, what hormonal changes have you encountered since discontinuing the drug (please post your test results in the “Blood Tests” section and link to them in your post)?
Because it was so long ago, I do not have the many test results from the late 90s/early 2000s.
I do have test results from after I took isotretinoin for the second time, in 2012: my LH, FSH, total testosterone, free testosterone, and estradiol were all low or lower than normal. After this test I found a neuroendocrinologist in New York.
Anything not listed in the above questions you’d like to share about your experience?
I have had partial improvement of some symptoms of libido, erectile functioning, and normal force ejaculation at some times IF I have the right amount of testosterone, estradiol, and levitra/viagra along with enough sleep, no taking of other medications or alcohol that reduce functioning, working on lessening anxiety that comes with a new sexual partner and trying to perform.
All these “stars have to be aligned”. If I have too much or too little of any of the above, sex is not happening.
Tell us your story, in your own words, about your usage and side effects experienced while on/off the drug.
In my early 20s I would joke with my sex partners that I don’t need viagra, since my erectile functioning was always porn star excellent. I was also at the happiest time in my life since I was finally away from home, away from conservative religion and politics, and forging my own path in a new big city, with graduate school, coming out of the closet, feeling strong and cool and on top of the world.
I was also finally able with my own money to afford Accutane to finally get rid of long standing acne problems as a young adult, I wanted to be as attractive as I could. The Accutane worked but I noticed all the skin side effects like peeling and sensitivity. I stopped Accutane after it did its job, but told my dermatologist that I was losing my hair and was really young. My dad and only maternal uncle had a full head of hair into their 40s and beyond, and I was 25! I learned many years later that Accutane (and other meds) cause a hairloss called telogen effluvium, which is different from the male genetic pattern hair loss that men get as they age. Rogaine was not an option because my hair was thinned out all over my head, not just in the top or vertex, so I was prescribed a new fabulous drug with no lasting side effects called Propecia. I paid a lot for it back in 1998 and 1999 since it was cosmetic and no insurance would cover it.
The Propecia did not seem to work, my hair did not seem to be getting better or fuller, and the derm said to keep taking it, I had to keep taking it indefinitely for my hair. I guess in retrospect since my hair loss was not the male pattern baldness hair loss, it did not work. I had started going to a gym in grad school but dropped out of school because I was tired all the time, I could not read and remember what I was reading for class, I had trouble following and remembering lectures and knew that I could not continue with this program toward a PhD. I did not tell anyone about my cognitive problems but left school without finishing the Masters degree and started to find a real job. I joined a regular gym since I could not use the university gym and was very faithful about going several times a week, doing the weight lifting exercises right, eating a good diet. But I was not gaining muscle and I was instead gaining fat! I finally went to a nutritionist and she said to get my testosterone checked in case there was a deficiency. There was–my levels were more for a 67 year old than a 27 year old. I admitted to my doctor that I had been experiencing ED and lower libido for a couple years. Then I spent years trying different formulations of testosterone and got many many tests (blood and imaging) to see why I had this ED/libido and weight and cognitive problem. NOT one doctor ever asked me what medications I took—doctors I realize now do not want to question the very things they base their career on. So I went from thing to thing, trying this to trying that, taking this away and adding this, to no avail. Many years after this I realized that all the medications I took worked together to zap me–like a triple whammy, plus taking isotretinoin for skin issues about 10 years ago, which was the final straw that broke my cognitive function.